Central Adrenal Insufficiency due to Ipilimumab (Yervoy)

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 163-194-Pituitary Disorders & Case Reports
Basic/Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-171
Muhammad K Ahmed*, Vanessa Rein, Yoram Shenker, Mark Albertini and Dawn Belt Davis
University of Wisconsin, Madison, WI
Background: Ipilimumab (IPI) is a monoclonal Ab that blocks cytotoxic T-lymphocyte associated antigen 4 (CTLA-4). In patients with metastatic melanoma (MM), IPI increases survival time and induces complete remission in some patients (1). By blocking CTLA-4 with IPI, the antitumor activity of melanoma reactive T cells can be up regulated. Immune-related adverse effects (irAEs) were noted in clinical trials. The most commonly reported endocrine dysfunction is hypophysitis, occurring in 4-6% of patients after 9 weeks of therapy. Unlike most of the other irAEs, endocrine dysfunction caused by IPI appears to have a protracted course and in many cases requires lifelong therapy (2).  We are reporting 3 patients who presented with symptomatic central adrenal insufficiency after being treated with IPI.

Clinical Case 1:  A 60 year old female was diagnosed with MM in July 2011. 4 cycles of IPI were given, ending in March 2012. In July 2012 she developed severe hyponatremia and was diagnosed with central adrenal insufficiency. Remainder of pituitary labs and MRI of head were unremarkable.  She was started on hydrocortisone replacement therapy.  Her most recent melanoma evaluation in Sep 2012 had evidence of delayed response in her lung nodules.  Repeat testing showed persistent adrenal insufficiency.

2. A 71 year old male was diagnosed with melanoma recurrence in May 2012. 4 cycles of IPI were given, ending in July 2012. Two weeks after getting IPI he developed proximal muscle weakness and fatigue. MRI of the head showed hypophysitis.  Pituitary labs showed hypopituitarism with thyroid, gonadotropin and ACTH abnormalities. His most recent evaluation in Dec 2012 had almost complete resolution of disease.  He remains on hydrocortisone, thyroid and testosterone replacement therapy.

3. A 74 year old male was diagnosed with MM in Dec 2011. 4 cycles of IPI were given , ending in April 2012. Shortly after, he developed headaches and fatigue. MRI of the head showed hypophysitis.  Pituitary labs showed hypopituitarism with thyroid, gonadotropin and ACTH abnormalities. He is on hydrocortisone, thyroid and testosterone replacement therapy. Currently he is being treated with temozolomide.

Conclusion: The enhanced immunity with IPI appears to frequently target the anterior pituitary gland. Evaluation of pituitary gland function should be considered with IPI therapy. It is unknown if IPI induced hypophysitis is reversible.

(1) Hodi, FS, et al., NEJM 2010, 363(8):711-723. (2) Graziani G, et al. Phar. Res 2012, 65(1):9-22.

Nothing to Disclose: MKA, VR, YS, MA, DBD

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm